1. The client who is receiving Furadantin for a urinary tract infection may also receive ascorbic acid. The rationale for this additional agent is to
a. Acidify the urine.
b. Alkalinize the urine.
c. Fortify mucosal resistance.
d. Promote tissue repair.
2. A client receiving a blood transfusion begins to wheeze and her skin becomes flushed with hives. The nurse knows that these symptoms are characteristic of a (n)
a. Allergic reaction.
b. Thrombic crisis.
c. Hemolytic reaction.
d. Transfusion reaction.
3. When assessing a client for Coumadin therapy, the condition that will exclude this client from Coumadin therapy is
c. Peptic ulcer disease.
4. The most important nursing action for clients on IPPB therapy with a nebulizer is to
a. Start the IPPB treatment and leave the client to complete it.
b. Make the client comfortable in a supine position during the treatment.
c. Complete postural drainage before IPPB therapy.
d. Monitor blood pressure, pulse, and respirations.
5. You are caring for a client who has been on Prev-acid, trazadone, and Zoloft for the past 8 weeks. This client has an absolute neutrophil count of 300/mm3 and a white blood cell count of 1500/mm3. The nurse should consider which of the following implementations as the priority?
a. Frequent vital signs.
b. Maintaining neutropenic precautions.
c. Regularly scheduled administration of Prevacid, trazadone, and Zoloft to maintain blood levels.
d. Rapid administration of packed cells to raise blood count.
6. A client who recently started taking a daily dose of the drug methyldopa (Aldomet) for hypertension complains of drowsiness and lethargy when the nurse makes a home visit. The nursing intervention would be to
a. Suggest that the client take the medication in the evening and reevaluate on the next visit.
b. Explain that these are expected side effects and he will have to live with them.
c. Ask the physician to prescribe another antihypertensive.
d. Notify the physician of the negative side effects so the dose can be reduced.
7. A client has the diagnosis of diabetes. His physician has ordered short- and long-acting insulin. When administering two types of insulin, the nurse would
a. Withdraw long-acting insulin, inject air into regular insulin, and withdraw insulin.
b. Withdraw the short-acting insulin into the syringe before the long-acting insulin.
c. Draw up in two separate syringes, then combine into one syringe.
d. Withdraw the long-acting insulin into the syringe before the short-acting insulin.
8. A blood transfusion is started at how many macrodrops per minute, for how long a time?
a. 25 to 50 drops for 15 minutes.
b. 10 drops for 10 minutes.
c. 120 drops for 15 minutes.
d. 20 drops for 10 minutes.
9. A female client with rheumatoid arthritis has been on aspirin gr. xx TID and prednisone 10 mg BID for the last 2 years. The most important assessment question for the nurse to ask related to the client’s drug therapy is whether she has
a. Decreased appetite.
b. Tarry stools.
c. Blurred vision.
10. A client is about to be discharged on the drug bishydroxycoumarin (Dicumarol). Of the principles below, which is the most important to teach the client before discharge?
a. It is the responsibility of the physician to do the teaching for this medication.
b. He should be sure to take the medication before meals.
c. If he misses a dose, he should double the dose at the next scheduled time.
d. He should shave with an electric razor.
11. A client has the diagnosis of left ventricular failure and a high pulmonary capillary wedge pressure (PCWP). The physician orders dopamine to improve ventricular function. The nurse will know the medication is working if the client’s
a. Cardiac index falls.
b. Blood pressure rises.
c. Blood pressure decreases.
d. PCWP rises.
12. A client in acute renal failure receives an IV infusion of 10 percent dextrose in water with 20 units of regular insulin. The nurse understands that the rationale for this therapy is to
a. Correct the hyperglycemia that occurs with acute renal failure.
b. Provide calories to prevent tissue catabolism and azotemia.
c. Facilitate the intracellular movement of potassium.
d. Force potassium into the cells to prevent arrhythmias.
13. The nurse explains to the client that decreasing dietary oxalate intake can reduce the formation of calcium-oxalate renal stones. The client is prepared to make correct diet choices when he tells the nurse he knows that foods to avoid on such a diet include
a. Rice, potatoes, breads.
b. Carrots, spinach, tomatoes, green beans.
c. Bananas, apples, apricots.
d. Red meats, butter, cheese.
14. A client has just been admitted with a diagnosis of detached retina and surgery is scheduled. The preoperative ophthalmic medication that will most likely be ordered for this client will be
a. Timolol maleate.
b. Atropine sulfate.
15. A client with Congestive Heart Failure is placed on several medications including the Beta Blocker Atenolol. The nurse understands that Beta Blockers exert their influence by:
a. Reducing myocardial Oxygen demand
b. Cause vasodilation of coronary vessels
c. Increase heart rate and force of contraction
d. Decrease heart rate and force of contraction